Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 286, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 30, 2023, 6:59 PM CDT for Mobile County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2023, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 30, 2023, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mobile County, AL
The radar
The Mobile radar (KMOB), 12 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 12.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731
WUUS54 KMOB 302359
SVRMOB
ALC097-310045-
/O.NEW.KMOB.SV.W.0286.230730T2359Z-230731T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
659 PM CDT Sun Jul 30 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Mobile County in southwestern Alabama...
* Until 745 PM CDT.
* At 659 PM CDT, a severe thunderstorm was located over Semmes, or 9
miles northwest of Midtown Mobile, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, Grand Bay, Bayou La
Batre, Semmes, Coden, I10 And I65, Mobile Regional Airport, and
Alabama Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3041 8840 3066 8840 3073 8836 3083 8832
3084 8812 3036 8802 3036 8820
TIME...MOT...LOC 2359Z 350DEG 25KT 3076 8826
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM2 follow-up statements
905
WWUS54 KMOB 310018
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
718 PM CDT Sun Jul 30 2023
ALC097-310045-
/O.CON.KMOB.SV.W.0286.000000T0000Z-230731T0045Z/
Mobile AL-
718 PM CDT Sun Jul 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN MOBILE COUNTY...
At 717 PM CDT, a severe thunderstorm was located 6 miles west of
Tillmans Corner, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, Grand Bay, Bayou La Batre,
I10 And I65, and Coden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3039 8832 3041 8840 3066 8840 3070 8809
3055 8806 3037 8809
TIME...MOT...LOC 0017Z 003DEG 13KT 3059 8828
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM171
WWUS54 KMOB 310043
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
743 PM CDT Sun Jul 30 2023
ALC097-310053-
/O.EXP.KMOB.SV.W.0286.000000T0000Z-230731T0045Z/
Mobile AL-
743 PM CDT Sun Jul 30 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOBILE COUNTY
WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
LAT...LON 3039 8832 3041 8840 3066 8840 3070 8809
3055 8806 3037 8809
TIME...MOT...LOC 0043Z 350DEG 25KT 3041 8824
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:24 PM CDT, 35 minutes earlier.
Area forecast discussion, Jul 30, 6:24 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
624 PM CDT Sun Jul 30 2023
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Sun Jul 30 2023
General VFR conditions with local drops in conditions to MVFR
levels due to two loosely organized outflow driven MCS' moving
south across the to MVFR levels were noted at 23z. Locally strong
variable direction outflow winds were also with these storms. Am
expecting this convection to move south of the coast by 03z. Winds
will become light with general VFR conditions expected area wide
overnight. Another round of convection is likely Monday afternoon,
bringing local drops in general VFR conditions to MVFR levels,
along with locally strong and variable winds.
/16
&&
.PREV DISCUSSION... /issued 348 PM CDT Sun Jul 30 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Monday)
Issued at 348 PM CDT Sun Jul 30 2023
Hot weather prevails today into Monday across the forecast area.
High temperatures in the middle to upper 90's continue to be
expected for this afternoon, with upper 90's to near 100 expected
Monday afternoon. Dewpoints remain relatively high today in the
lower to middle 70's meaning heat index values will likely top out
around the 105 to 110 degree range across most of the forecast area.
Heading into Monday things get a bit tricky as some low to mid level
dry air works its way in from the north across portions of south-
central Alabama. Most guidance bottoms dewpoints out in the middle
to upper 60's for interior portions of the area, with the most
aggressive guidance suggesting these lower dewpoints even make it
down into coastal counties of AL and the FL panhandle. A heat
advisory will be in effect for much of the area for Monday. Given
expected heat indices only in the 98 to 103 range across interior
counties of south-central AL the plan is to not issue a heat
advisory for those areas. For the areas that will be under the
advisory, expect heat index values to top out in the 103 to 110
range. The immediate coast could see a brief spike up to near 112 as
the sea breeze boundary moves inland. There is the potential for
afternoon dewpoints to further mix out than expected resulting in
lower heat indices over the forecast area, although confidence
decreases with southwestward extent across the forecast area.
Aside from the hot temperatures, thunderstorms will make their
presence known this afternoon into early evening. Ample SB/MLCAPE
values upwards of 4,000 and 3,000j/kg respectively have materialized
across a good chunk of the forecast area. DCAPE values also exceed
1,000 to 1,300j/kg. Deep layer shear remains weak in the 15 to 20kt
range. Given this, there's just enough shear for some loosely
organized convection in the form of multicell clusters that should
propagate forward on their outflow boundaries. This is presently
being seen across central into southwestern AL where several line
segments and multi-cell clusters are propagating southward this
afternoon. Another area to monitor will be the sea breeze which will
likely spark off a few showers and storms as it works its way inland
this afternoon into evening. An upper level shortwave moving in from
the northwest this afternoon into early evening is helping to
bolster thunderstorm activity. Given the favorable thermodynamic
environment can't rule out a couple strong to severe thunderstorms
capable of producing damaging wind gusts to 60mph and large hail up
to quarter size. A low risk of rip currents remains in place through
the period. MM/25
LONG TERM...
(Monday night through Sunday)
Issued at 348 PM CDT Sun Jul 30 2023
A northwesterly upper flow pattern will continue through midweek
as a strong upper level ridge continues across the ArkLaTex region
and an upper trough continues across the east coast. Shortwaves
rotating around the ridge will continue to bring diurnally driven
showers and thunderstorms, however strong subsidence from the
upper ridge will continue to limit coverage especially across
western portions of the area. Late in the week, the upper ridge
will weaken and shift westward, this will allow convective
coverage to increase especially during the afternoon and early
evening hours. In addition, we will have to watch for the
development of convective complexes to the northwest that may move
into the region.
Highs each day will remain very hot through the period due to the
close proximity to the upper ridge. Highs on Tuesday and Wednesday
will likely top out in the upper 90s, with some interior regions
reaching as high as around 100 degrees. As the ridge starts to
weaken and retreat back to the west, highs will lower slightly to
the mid to upper 90s by the end of the week. Some drier low to mid
level air mixing down will likely keep heat index values below
criteria Tuesday and Wednesday. Additional heat advisories will be
possible late in the week. /13
MARINE...
Issued at 348 PM CDT Sun Jul 30 2023
A light diurnal flow will persist over the marine area through
the forecast period. A few showers and thunderstorms will be
possible through the upcoming week as well, mainly during the late
night and early morning hours offshore and possibly in the late
afternoon hours as well over the bays and inland waterways. No
impacts expected over the marine area other than locally higher
winds and seas possible near isolated to scattered showers and
thunderstorms. /12
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.
Heat Advisory from 11 AM to 7 PM CDT Monday for ALZ051>053-055-
056-059-060-261>266.
FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.
Heat Advisory from 11 AM to 7 PM CDT Monday for FLZ201>206.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
Heat Advisory from 11 AM to 7 PM CDT Monday for MSZ067-075-076-
078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jul 30, 5:55 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
555 PM CDT Sun Jul 30 2023
FLZ203>206-302345-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
555 PM CDT Sun Jul 30 2023
...STRONG THUNDERSTORMS WILL IMPACT OKALOOSA AND SOUTHEASTERN SANTA
ROSA COUNTIES THROUGH 645 PM CDT...
At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Eglin Air Force Base to
Point Baker. Movement was south at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wright, Fort Walton Beach, Crestview, Niceville, Destin, Eglin AFB,
Milton, Valparaiso, Mary Esther, Bagdad, Ocean City, Lake Lorraine,
Baker, Oriole Beach, Navarre, Shalimar, Cinco Bayou, Point Baker,
Navarre Beach, and Roeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3033 8713 3037 8692 3037 8695 3034 8713
3072 8711 3080 8680 3080 8639 3037 8640
3037 8657 3032 8713
TIME...MOT...LOC 2255Z 359DEG 20KT 3071 8638 3071 8704
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Jul 30, 6:00 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
600 PM CDT Sun Jul 30 2023
ALZ052-261-262-MSZ075-076-078-079-302345-
Baldwin Inland AL-Washington AL-Mobile Inland AL-Stone MS-Perry MS-
Greene MS-George MS-
600 PM CDT Sun Jul 30 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MOBILE...NORTHWESTERN
BALDWIN...SOUTHERN WASHINGTON...NORTHERN GEORGE...EASTERN PERRY...
GREENE AND NORTHEASTERN STONE COUNTIES THROUGH 645 PM CDT...
At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Chatom to near Fruitdale
to 11 miles south of Clara to 9 miles east of Ovett. Movement was
south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Citronelle, Lucedale, Chatom, Richton, Leakesville, Chunchula,
Gulfcrest, Deer Park, Tibbie, Beaumont, Calvert, Mount Vernon,
McLain, State Line, Fruitdale, McIntosh, and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3144 8840 3153 8810 3127 8795 3126 8799
3122 8793 3121 8795 3116 8795 3115 8797
3114 8794 3116 8793 3115 8790 3117 8790
3112 8787 3085 8827 3083 8897 3143 8900
TIME...MOT...LOC 2300Z 339DEG 22KT 3154 8819 3135 8837 3142 8872 3152
8888
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MMSpecial weather statement, Jul 30, 6:02 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT Sun Jul 30 2023
ALZ263-265-302345-
Mobile Coastal AL-Mobile Central AL-
602 PM CDT Sun Jul 30 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOBILE COUNTY
THROUGH 645 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
I10 And I65, or 4 miles east of Tillmans Corner, moving south at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tillmans Corner, Theodore, and I10 And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3063 8819 3065 8804 3043 8793 3039 8819
TIME...MOT...LOC 2301Z 347DEG 12KT 3058 8810
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
21/CLLSpecial weather statement, Jul 30, 6:13 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
613 PM CDT Sun Jul 30 2023
ALZ261-263-302345-
Mobile Central AL-Mobile Inland AL-
613 PM CDT Sun Jul 30 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOBILE COUNTY THROUGH
645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
I65 And AL 158, or 5 miles west of Saraland, moving southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Semmes, I65 And I165, and I65
And AL 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3087 8830 3094 8810 3075 8801 3066 8822
TIME...MOT...LOC 2313Z 331DEG 9KT 3080 8816
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Jul 30, 6:19 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
619 PM CDT Sun Jul 30 2023
ALZ263-302345-
Mobile Central AL-
619 PM CDT Sun Jul 30 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOBILE COUNTY
THROUGH 645 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mobile Regional Airport, or 9 miles northwest of Tillmans Corner,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Semmes, Tanner Williams, and Mobile Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3068 8841 3073 8841 3079 8824 3062 8812
3053 8834
TIME...MOT...LOC 2319Z 331DEG 8KT 3067 8829
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Jul 30, 6:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
627 PM CDT Sun Jul 30 2023
ALZ261-263-MSZ075-076-078-079-310030-
Mobile Central AL-Mobile Inland AL-Stone MS-Perry MS-Greene MS-
George MS-
627 PM CDT Sun Jul 30 2023
...STRONG THUNDERSTORMS WILL IMPACT MOBILE...GEORGE...SOUTHERN
PERRY...SOUTHERN GREENE AND STONE COUNTIES THROUGH 730 PM CDT...
At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Tibbie to 4 miles
northwest of Citronelle to 6 miles west of Leakesville to Petal.
Movement was south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Wiggins, Citronelle, Lucedale, Creola,
Chunchula, Perkinston, McHenry, Gulfcrest, Axis, Mount Vernon,
McLain, and Tanner Williams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 8934 3091 8914 3112 8914 3114 8843
3111 8833 3114 8833 3115 8795 3108 8797
3093 8794 3088 8797 3088 8798 3084 8795
3054 8813 3055 8841 3074 8841 3074 8888
3068 8889 3068 8924 3065 8925 3065 8934
TIME...MOT...LOC 2326Z 357DEG 24KT 3128 8818 3115 8826 3119 8866 3134
8923
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MMThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:14 PM CDT | Special Weather Statement | MOB | Choctaw | 46 min |
| Jul 30, 2:47 PM CDT | Heat Advisory | MOB | Baldwin, Choctaw, Clarke, Conecuh, Covington, Escambia and 3 more | 28 hr |
| Jul 30, 2:55 PM CDT | Special Weather Statement | MOB | Wilcox | 50 min |
| Jul 30, 3:53 PM CDT | Special Weather Statement | MOB | Monroe | 52 min |
| Jul 30, 4:10 PM CDT | Special Weather Statement | MOB | Choctaw | 65 min |
| Jul 30, 4:11 PM CDT | Special Weather Statement | MOB | Crenshaw | 34 min |
| Jul 30, 4:35 PM CDT | Special Weather Statement | MOB | Baldwin | 40 min |
| Jul 30, 4:37 PM CDT | Special Marine Warning | MOB | 46 min | |
| Jul 30, 4:38 PM CDT | Special Marine Warning | MOB | 52 min | |
| Jul 30, 4:50 PM CDT | Special Weather Statement | MOB | Choctaw | 55 min |
| Jul 30, 5:03 PM CDT | Special Weather Statement | MOB | Covington, Escambia | 57 min |
| Jul 30, 5:21 PM CDT | Special Marine Warning | MOB | 54 min | |
| Jul 30, 5:28 PM CDT | Special Weather Statement | MOB | Washington | 47 min |
| Jul 30, 5:56 PM CDT | Special Marine Warning | MOB | 64 min | |
| Jul 30, 6:00 PM CDT | Special Weather Statement | MOB | Washington | 45 min |
| Jul 30, 6:02 PM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| Jul 30, 6:11 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 32 min |
| Jul 30, 6:13 PM CDT | Special Weather Statement | MOB | Mobile | 32 min |
| Jul 30, 6:14 PM CDT | Special Marine Warning | MOB | 61 min | |
| Jul 30, 6:19 PM CDT | Special Weather Statement | MOB | Mobile | 26 min |
| Jul 30, 6:27 PM CDT | Special Weather Statement | MOB | Mobile | 63 min |
| Jul 30, 6:56 PM CDT | Special Marine Warning | MOB | 94 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.